Alabama, 2002

Damaging Wind in Alabama, August 26, 2002

August 26, 2002 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 26, 1:40 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 26, 1:40 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
240 PM CDT MON AUG 26 2002

UPPER LOW CENTERED OVER SOUTHERN KENTUCKY WILL CONTINUE TO SLOWLY
RETOGRADE TO THE WEST/SOUTHWEST THE NEXT SEVERAL DAYS BECOMING
CENTERED OVER THE WESTERN SECTIONS OF THE AREA BY THURSDAY.  UPPER
LOW WILL THEN SHIFT WEST OF THE AREA FOR THE WEEKEND...ALLOWING
SOUTHERLY FLOW TO INCREASE THROUGH LABOR DAY.

AS EVIDENCED BY THE RADAR THIS AFTERNOON IT IS GOING TO BE DIFFICULT
TO PINPOINT THE BEST AREAS OF CONVECTION AS UPPER LOW PIVOTS TO
THE SOUTHWEST AND WEAK IMPULSES MOVE THROUGH THE AREA.  BELIEVE THE
BEST SOLUTION WILL BE TO GO WITH CHANCE POPS EACH DAY DURING PEAK
HEATING HOURS AND ISOLATED WORDING DURING THE EVENING HOURS AT ALL
LOCATIONS.

TEMPERATURES WILL CONTINUE TO BE NEAR SEASONAL NORMALS.

HSV 66/87/66/87/66 23231
BHM 67/89/67/89/67 23231
MGM 69/90/68/90/69 13131

.BHM...NONE.

In the hours before

Special weather statement, Aug 26, 12:23 PM CST, 3 hours 22 minutes before
ALZ001>050-262030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
123 PM CDT MON AUG 26 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

COLD AIR ALOFT...WITH WARM AND MOIST AIR NEAR THE SURFACE...WILL
RESULT IN SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ACROSS MUCH
OF THE AREA.  THE GREATEST INSTABILITY THIS AFTERNOON IS SETTING UP
IN NORTHEASTERN ALABAMA...WHERE THE COLDEST UPPER AIR RESIDES...AND
IN THE VICINITY OF AN UPPER LEVEL LOW PRESSURE SYSTEM.  SOME STORMS
COULD BECOME STRONG...AND REACH SEVERE CRITERIA THIS AFTERNOON.
GUSTY WINDS AND LARGE HAIL ARE POSSIBLE WITH THESE STORMS...AS WELL
AS FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING.  ELSEWHERE
ACROSS THE FORECAST AREA...ISOLATED TO SCATTERED AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS CAN BE EXPECTED...WITH A LOWER
THREAT OF SEVERE WEATHER.

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD BE
PREPARED FOR THE POSSIBILITY OF ISOLATED SEVERE WEATHER EVENTS...
ESPECIALLY IN NORTHEASTERN ALABAMA.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...4
BIRMINGHAM...3
MONTGOMERY...3

The radar

The Northeast Alabama radar (KHTX), 96 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Blount

When
August 26, 3:45 PM CST
Where
Blount County, Snead
Measured
50 kt (58 mph)
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
34.100, -86.367

Trees were blown down on CR 36 near Snead.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312439.